Flash Flood, Windsor
- When
- August 12, 3:00 PM EST to 5:00 PM EST
- Where
- Windsor County, Weathersfield Center
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
A humid airmass across New England, in conjunction with a stationary front across southern New England, helped develop and focus thunderstorms across Windsor county during the afternoon. Very heavy rain fell over the town of weathersfield resulting in road washouts due to flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A humid airmass across New England, in conjunction with a stationary front across southern New England, helped develop and focus thunderstorms across Windsor county during the afternoon. Very heavy rain fell over the town of weathersfield resulting in road washouts due to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 12:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 130 PM EDT TUE AUG 12 2003 CRNT/NEAR TERM: SFC FNT WITH A WEAK SFC WAVE NR KALB APPEARS TO BE DANGLING ACRS XTREME SRN VT...JUST S OF FA WITH PRIMARILY LGT N/NE WND FLOW ACRS FA. CLOSE PROXIMITY AND LTL ULVL PUSH WAS STL ACCNTG FOR RICH TD IN THE U60S-L70S ACRS FA BUT STGR NE GRADIENT/FLOW WAS ADVECTING DRIER TD (L60S) IN QUEBEC. KCXX/KTYX COMPOSITE INDICATING A LINE OF DVLPG CONVECTION FM KEFK-KBTV-KSLK-KART...THIS CUD BE A SCNDRY BNDRY BTWN THE L70S VS. L-M60S TD AS MNTD ABV. ELONGATED VORT LOBE LIES ACRS SAME VCNTY... THUS SOME ENERGY ALOFT BUT APPEARS TO BE NO REAL SYSTEM MVG THRU TO FOLLOW PROGRESS. VWP SHW NO FLOW...LGT NNE SFC THEN QUICKLY LGT ESE UP TO 12K THEN LGT WSW ABV 12K. THEREFORE...XPCT POPCORN SHRA/TSRA WITH LCLLY HVY RAIN AND MORE DIURNALLY DRIVEN THEN PAST EVENTS. ALTHOUGH FIRST APPEARANCE MAKES THIS AFTN/EVE LOOK RATHER TAME... LOTS OF RAINFALL SCT ABT SECTIONS OF FA DRG PAST WEEK OR MORE SO WL STL NEED TO MONITOR FOR LCLZD FLDG. SHORT TERM (TNGT-WED): AS MNTD ABV...NO REAL BNDRY MVG THRU (SFC FNT LYING ACRS FA BUT NO REAL S/W TO FOLLOW ACRS FA)...THUS GARDEN VARIETY ACTVTY THAT WL DIMINISH TNGT. FNTL BNDRY MAKES A MV S ON WED AS NRN STREAM S/W DROPS ACRS NRN QUEBEC AND A GRADIENT DVLPS ACRS FA TO FINALLY BEGIN MVG SYSTEMS W-E. TDYS BNDRY ACRS KEFK-KBTV-KSLK-KART APPEARS TO SHIFT INTO SRN HLF FA BY AFTN CONVECTION TIME AND SHIFTING S BY 00Z THU. LONGER TERM (THU-TUE): OUR PERSISTENT ULVL LOW CONTS TO RETROGRADE INTO SRN PLAINS WITH RIDGING MVG SOMEWHAT E INTO ERN US BUT THEN RETROGRADING ENUF FOR NRN STREAM FLOW TO BE DOMINANT ACRS FA WITH ANTHR TROF. THE PATTERN HAS BEEN PRETTY CONSISTENT ALL YEAR WITH TROF WINNING OUT IN OUR FA AND HAVE MADE THE ADJUSTMENTS TO XNTD PORTION OF PKG BASED ON HPC GUIDANCE. WEAK S/W RIDGING THU/THU NGT FOR WRM FNTL BNDRY TO MV ACRS FA FOLLOWED BY NRN STREAM S/W AND COLD FNT FRI EVE/NGT WITH A REPEAT IN THE PATTERN SUN/MON. VRY LTL IF ANY PCPN ASSOC WITH WRM FNTL PSG THU AND AGAIN SUN NGT BUT CHC SHRA LATE FRI/FRI NGT WITH CD FNT AND PERHAPS CHC SHRA/TSRA LATE MON/MON NGT. WORKS/GRIDS AVBL BY 3 PM. .BTV...NONE. SLW
NYZ026>031-034-035-087-VTZ001>012-016>019-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 435 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR ESSEX COUNTY OF NEW YORK. OTHERWISE ACROSS THE ENTIRE FORECAST AREA SCATTERED SHOWERS AND THUNDERSTORMS WILL RESULT IN LOCALLY HEAVY RAINFALL TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... NO ACTIVATION ANTICIPATED ALTHOUGH REPORTS OF HEAVY RAIN WOULD BE MUCH APPRECIATED.
The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375022.